Apical ballooning and cardiomyopathy in a melanoma patient treated with ipilimumab: a case of takotsubo-like syndrome

Date Published:

2015

Abstract:

Although animal studies have shown that the immunomodulator ipilimumab causes inflammation of the myocardium, clinically significant myocarditis has been observed only infrequently. We report a case of suspected acute coronary syndrome without a culprit lesion on cardiac angiography and takotsubo cardiomyopathy (TC)-like appearance on echocardiography in a patient with metastatic melanoma who received four standard doses of ipilimumab. Apical ballooning, hyperdynamic basal wall motion, systolic anterior motion of the mitral valve, and associated severe left ventricular outflow tract obstruction were present. Restaging with positron emission tomography-computed tomography done soon after discharge incidentally revealed increased fludeoxyglucose uptake in the apex. This case illustrates that a TC-like syndrome might be caused by autoimmune myocarditis after ipilimumab treatment although this was not biopsy-confirmed. Post-marketing surveillance should capture cardiac events occurring in patients treated with ipilimumab to better document and clarify a relationship to the drug, and biopsies should be considered. Physicians utilizing this novel agent should be aware of the potential for immune-related adverse events.
Last updated on 09/07/2017